South Carolina, 2011

Damaging Winds in South Carolina, June 24, 2011

June 24, 2011 · NWS CAE · 11 events in 5 counties and zones

A shortwave moved over the upper level ridge and convection that developed west of the Carolinas and Georgia moved east southeast across the CWA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A shortwave moved over the upper level ridge and convection that developed west of the Carolinas and Georgia moved east southeast across the CWA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 24, 4:04 PM EST, 11 minutes earlier.

Area forecast discussion, Jun 24, 4:04 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
504 PM EDT FRI JUN 24 2011

.SYNOPSIS...
A FRONTAL SYSTEM WILL STALL JUST TO THE NORTH OF SOUTH CAROLINA
AND REMAIN THROUGH THE WEEKEND. THERE WILL BE ENOUGH MOISTURE AND
A SERIES OF WEAK UPPER SYSTEMS MOVING THROUGH TO PROVIDE A CHANCE
OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
UPDATE...SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE DOWN FROM THE
UPSTATE AND HAVE NOT DISSIPATED WITH THE PREVIOUS EXPECTED
DOWNSLOPING AND DRYING. ALONG THE BOUNDARY OF THE FIRST CELLS
THERE ARE ALSO SOME OTHER CELLS DEVELOPING ACROSS THE NORTHERN
MIDLANDS AND WESTERN CSRA. AS A RESULT WILL UPDATE THE FORECAST TO
ACCOUNT FOR CURRENT RADAR RETURNS AS WELL AS ADJUST POPS UPWARD
FOR THE NEXT COUPLE OF HOURS. UPDATE OUT SHORTLY TO ADJUST
WORDING...POPS AND CLOUDS.

PREVIOUS DISCUSSION...WEAK UPPER TROUGH JUST WEST OF OUR REGION.
WEAK SURFACE FRONT NEAR THE MOUNTAINS AND STRETCHING W ACROSS
TENN. PLUME OF HIGHER MOISTURE HAS PUSHED TO NEAR THE COAST...WITH
DRIER AIR OVER OUR FA CURRENTLY. SOME UPPER LEVEL CLOUD COVER HAS
KEPT OUR TEMPS AND INSTABILITIES DOWN A LITTLE AS WELL SO
FAR...BUT SATELLITE SUGGESTS A LITTLE MORE SUN THIS AFTERNOON.
MODELS INDICATE A WEAK IMPULSE TO ENTER OUR REGION THIS
EVENING...AND FRONT MAY PUSH A TAD TO THE SOUTH AND EAST POSSIBLY
APPROACHING OUR NORTHERN FA. THINK SLIGHT CHANCE POPS STILL LOOK
OK FOR NOW...THOUGH CHANCE POPS POSSIBLE NORTHERN FA IF ACTIVITY
DEVELOPS ALONG FRONT AND NEAR MOUNTAINS LATER THIS AFTERNOON AND
DRIFTS SE TOWARDS OUR FA.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
THE COLD FRONT WILL DROP SOUTH TO THE NORTH/SOUTH CAROLINA
BORDER. HOWEVER, THE MODELS KEEP MOST OF THE DEEP MOISTURE TO THE
SOUTH OF THE FORECAST AREA. BUT, THERE WILL BE ENOUGH MOISTURE TO
TRIGGER ISOLATED TO WIDELY SCATTERED AFTERNOON/EVENING
THUNDERSTORMS IN THE FORECAST AS SEVERAL WEAK SHORT WAVES MOVE
THROUGH.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
UPPER RIDGE BUILDS FROM THE SOUTHERN PLAINS INTO THE CAROLINAS
EARLY IN THE PERIOD BUT THEN THE MODELS BEGIN TO DIFFER. TOWARD
THE LATTER PART OF THE WEEK THE ECMWF RETROGRADES THE RIDGE AXIS
TO THE ROCKIES WHILE THE GFS KEEPS A FAIRLY FLAT RIDGE OVER THE
SOUTHERN STATES. IF THE ECMWF HOLDS TRUE THEN WE WILL BEGIN TO
HAVE A TROF SETUP OFF THE EAST COAST HEADING INTO THE 4TH OF JULY
WEEKEND WITH NORTHWEST FLOW OVER THE AREA. THIS WILL KEEP A THREAT
OF SCATTERED, MAINLY AFTERNOON/EVENING THUNDERSTORMS THROUGH THE
EXTENDED PERIOD.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDITIONS EXPECTED WITH TEMPO MVFR POSSIBLE IN CONVECTION.
SHOWERS AND THUNDERSTORMS ACROSS UPSTATE SC HAVE CONTINUED TO MOVE
SOUTHWARD WITH OTHER CELLS DEVELOPING. CURRENT EXTRAPOLATION
INDICATES THE CELLS WILL MAKE IT TO CAE/CUB AROUND 24/22Z...WITH
CONFIDENCE TOO LOW TO INCLUDE AT AGS/DNL/OGB. HAVE UPDATE TAFS TO
ACCOUNT FOR CURRENT TRENDS.

EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE IN SCATTERED
AFTERNOON/EVENING CONVECTION SATURDAY THROUGH WEDNESDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 24, 3:28 AM EST, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
428 AM EDT FRI JUN 24 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-250830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
428 AM EDT FRI JUN 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 24, 3:50 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
450 PM EDT FRI JUN 24 2011

SCZ020-026-242145-
NEWBERRY-SALUDA-
450 PM EDT FRI JUN 24 2011

...A STRONG THUNDERSTORM IS MOVING INTO NEWBERRY AND SALUDA
COUNTIES...

AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF CROSS HILL...OR 15 MILES
EAST OF GREENWOOD...MOVING EAST AT 25 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

HC

The radar

The Columbia radar (KCAE), 76 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Newberry

When
June 24, 4:15 PM EST to 4:16 PM EST
Where
Newberry County, 1.79 mi NW of Chappells
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.200, -81.890

Public reported large tree limbs down near Chappells.

Thunderstorm Wind, Saluda

When
June 24, 4:44 PM EST to 4:45 PM EST
Where
Saluda County, 7.18 mi ESE of Perrys Xrds
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.080, -81.560

South Carolina Highway Patrol reported trees down on Highway 391 at the bridge.

Thunderstorm Wind, Saluda

When
June 24, 4:50 PM EST to 4:51 PM EST
Where
Saluda County, 9.43 mi NNE of Batesburg
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.030, -81.500

South Carolina Highway Patrol reported trees down on Holley Ferry Rd.

Thunderstorm Wind, Chesterfield

When
June 24, 5:00 PM EST to 5:01 PM EST
Where
Chesterfield County, 2.07 mi S of Mt Croghan
Measured
60 kt (69 mph) estimated gust
Reported by
Utility Company
Coordinates
34.740, -80.220

Utility Company reported trees down on Walter Gulledge Rd.

Thunderstorm Wind, Chesterfield

When
June 24, 5:10 PM EST to 5:11 PM EST
Where
Chesterfield County, 2.37 mi WNW of Chesterfield
Measured
55 kt (63 mph) estimated gust
Reported by
Utility Company
Coordinates
34.740, -80.120

Utility Company reported large tree limbs down and power lines down on Fed Rivers Lane.

Thunderstorm Wind, Saluda

When
June 24, 5:15 PM EST to 5:16 PM EST
Where
Saluda County, 0.57 mi W of Batesburg
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.900, -81.560

South Carolina Highway Patrol reported trees down at Bates St and Church St in Batesburg.

Thunderstorm Wind, Saluda

When
June 24, 5:20 PM EST to 5:21 PM EST
Where
Saluda County, 4.87 mi NW of Chapmans
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
34.170, -81.860

Public reported trees down on Highway 39 south of Chappells.

Thunderstorm Wind, Chesterfield

When
June 24, 5:45 PM EST to 5:47 PM EST
Where
Chesterfield County, 1.49 mi SSW of Mc Kennon
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
34.530, -80.140

Public reported trees down along US Hwy 1 between McBee and Patrick. Hail also fell but the size was unknown.

Thunderstorm Wind, Lexington

When
June 24, 5:55 PM EST to 5:56 PM EST
Where
Lexington County, 1.38 mi S of Leesville
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.900, -81.520

Reported trees down on Shealy Rd.

Thunderstorm Wind, McCormick

When
June 24, 6:22 PM EST to 6:23 PM EST
Where
McCormick County, 2.37 mi NNW of Plum Branch
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.880, -82.290

Sheriff dispatch reported trees down along Troy West Rd.

Thunderstorm Wind, Lexington

When
June 24, 6:30 PM EST to 6:31 PM EST
Where
Lexington County, 3.45 mi N of Thor
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.700, -81.270

South Carolina Highway Patrol reported trees down on Highway 302 near the Edisto River Bridge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2011Every state in 2011This day in weather historyWarnings in South Carolina, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303490, 303489, 303487, 303495, 303497, 303485, 303476, 303493, 303478, 303475, 303483.